Drug-related Rash Caused by Levofloxacin

Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU

A 55-year-old Caucasian male (CM) was admitted from the emergency department (ER) with a chief complaint of generalized maculopapular rash for 2 days. He was diagnosed with a sinus infection and was prescribed Levaquin (levofloxacin) 2 weeks ago. He has been weak and tired and has had aching pain in his joints especially in fingers and knees. Two days before the admission, he broke out in a rash that started under his arms and in thegluteal fold and then spread to his trunk, back and neck. He has itching but no blisters. He denies any new medications apart from Levaquin, soaps or detergents or any change in food. The patient denies abdominal pain, chest pain, congestion, coryza, diarrhea, dysuria, ear pain and vomiting.

Past medical history (PMH)

Hyperlipidemia.

Allergies

Penicillin (rash).

Medications

Atorvastatin, ASA, multivitamins (MVT), levofloxacin.

Physical examination

Stable vital signs (VSS).
Head, eyes, ears, nose and throat (HEENT): External ears normal. Canals clear. TM's normal. Nasal mucosa normal. No drainage or sinus tenderness. Lips, tongue normal. Oropharynx clear.
Neck: supple, no adenopathy.
Cardiovascular (CVS): Regular rhythm and rate (RRR, normal S1/S2, no murmurs, rubs or gallops (m/r/g).
Chest: Clear to auscultation bilaterally (CTA (B)).
Extremities: no cyanosis, clubbing or edema (c/c/e).
Skin: maculopapular rash on neck, back, trunk, arms, and perineal area.

What is the most likely diagnosis?


Drug-related rash caused by levofloxacin.


What test would you order?

Complete blood cell count and differential (CBC+DIFF)
Complete metabolic panel (CMP)
Chest X-ray (CXR)
Urinalysis (UA)
Erythrocyte sedimentation rate (ESR), C-reactive protein (CRP)

What happened?


Figure 1. Eosinophilia in a drug-related rash.

CBCD showed eosinophilia of 5-6%. The patient's rash resolved spontaneously in 2 days, the rest of the workup was negative and he was discharged home with instructions not to take fluoroquinolone antibiotics.


Figure 2. Development and resolution of eosinophilia in a drug-related rash.

Final diagnosis

Drug-related rash caused by levofloxacin.

Classification of adverse reactions to drugs: "SOAP III" mnemonic (click to enlarge the image):



Adverse drug reactions (ADRs) affect 10–20% of hospitalized patients and 25% of outpatients.

Rule of 10s in ADR

10% of patients develop ADR
10% of these are due to allergy
10% of these lead to anaphylaxis
10% of these lead to death

References

Adverse Reactions to Drugs: A Short Review. V. Dimov. Clinical Notes in Allergy and Immunology.
Practical Aspects of Choosing an Antibiotic for Patients with a Reported Allergy to an Antibiotic. Joan L. Robinson, Tahir Hameed, and Stuart Carr. Clinical Infectious Diseases 2002;35:26–31.
Nonirritant intradermal skin test concentrations of ciprofloxacin ~0.0067 mg/ml, clarithromycin ~0.05 mg/ml, rifampicin ~0.002 mg/ml. Allergy, 2012.


Multiple choice questions

Chapter 57: Drug Allergy. Allergy and Immunology Review Corner: Chapter 57 of Pediatric Allergy: Principles & Practices, edited by Donald Y.M. Leung, et al.

Published: 09/17/2007
Updated: 03/17/2012

No comments: